One Suffers From Deadly Brain Infection After Taking Gilenya

Another blow to a promising new multiple sclerosis pill has been reported by several media outlets, as a patient taking Novartis’ Gilenya multiple sclerosis pill contracted a potentially deadly brain infection, adding to safety concerns about the Swiss drugmaker’s most promising potential blockbuster.

The patient used Tysabri, an injection from Biogen Idec Inc. and Elan Corp., before using Gilenya, Novartis said in an e-mailed statement today. Tysabri increases the risk of the viral infection, known as progressive multifocal leukoencephalopathy, that usually leads to death or severe disability, according to a warning the drug’s label has carried since 2006.

“The current assessment is that Tysabri is the drug most likely associated with this case of PML,” Novartis said in the statement. Because there is currently no confirmed case of PML reported to Novartis in a Gilenya (fingolimod) treated patient without previous Tysabri (natalizumab) treatment.  “However, a contribution of Gilenya to the evolution of this case cannot be excluded.”

Regulators suspended Tysabri from the market in 2005 after some patients developed PML, then allowed its return in 2006 with a risk-management program for people who didn’t benefit from rival medicines. A revised Tysabri label now warns that patients who have antibodies against the so-called JC virus are more susceptible to developing PML. Biogen and Elan developed a test able to detect the antibodies in patients, which has eased safety concerns.

While the news might slow the uptake of Gilenya, it’s a positive development for Tysabri because doctors may hesitate to switch patients to Gilenya from Tysabri solely on safety concerns, Yee said.

“This case seems to suggest switching to Gilenya does not completely mitigate that risk,” he wrote.



, , ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Paxil Possibly Linked To Breast Cancer Risk

Cancer researchers from the City of Hope National Medical Center announced a possible link between Paxil and breast cancer. Research focused on Paxil’s estrogen effect Researchers found that Paxil has a weak estrogen effect that could increase women’s breast cancer risks. According to lead author and chairman of City of Hope’s Department of Cancer and […]

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.